How to Use Narcan to Stop Opioid Overdose
Narcan is a brand name for the opioid overdose antidote Naloxone hydrochloride. Technically speaking, the opioid antagonist is a synthetic congener of Oxymorphone that is structurally different in that the methyl group on the nitrogen atom is replaced by an allyl group. In the past couple years Narcan has gradually become a household name. With the opioid epidemic in America continuing to ravage many communities across the nation, Narcan has become one of the first lines of defense. For some people, while they know now what this powerful substance is, they are still unsure how to use Narcan to stop an opioid overdose.
NOTE: All instructions in this article come from the Harm Reduction Coalition website. You can also look for Narcan/Naloxone training in your area. Different brands may provide more specific instructions. Be sure to real labels and warnings on Narcan or Naloxone kits.
How to Use Narcan: More about Narcan
Narcan works by blocking the effects of opioids and can actually reverse an overdose in order to get medical attention to someone who is in need. The life-saving opiate antidote is used for the complete or partial reversal of opioid depression, including respiratory depression. An opioid overdose can cause breathing to slow down or stop completely, putting someone’s life in immediate danger. Some examples of opioid overdoses Narcan may be used to reverse include the drugs:
One major plus is that Narcan has no euphoric effects and cannot get someone “high” so abuse is not an issue. The overdose antidote is essentially harmless if there are no opiods present in someone’s system. If given to a person who has not taken opioids, there will be no effect. Narcan can still be effective when alcohol or other drugs are present with opiates. However, some of the incredibly potent synthetic drugs such as Fentanyl and carfentanil have shown to be somewhat resistant to Narcan treatment, meaning those overdosing due to carfentanil require extra doses to be stabilized.
Administration to opioid-dependent individuals may cause symptoms of opioid withdrawal, including:
- Fast heart rate
There are other measures that can be taken to help ease these symptoms as well.
How to Use Narcan: Intravenous Infusion
The most rapid onset of action is achieved by intravenous administration, which is recommended in emergency situations. Narcan may be diluted for intravenous infusion in either:
- Normal saline
- 5% dextrose solutions
2 mg of Narcan mixed in 500 mL of either solution provides a concentration of 0.004 mg/mL. Narcan should not be mixed with preparations containing:
- Long-chain or high molecular weight anions
- Any solution having an alkaline pH
No drug or chemical agent should be added to the mixture unless its effect on the chemical and physical stability of the solution has first been established. To use the injectable Narcan:
- If the person is not breathing perform rescue breathing for a few quick breaths.
- Use a long needle (called an IM or intramuscular needle) which about 1 – 1 ½ inch. NOTE: If there isn’t a big needle, a smaller needle is OK and inject under the skin, but big needles are better.
- Remove the pop off orange top from the vial
- Draw up 1cc (1cc=1mL=100u) of antidote into the syringe
- Inject into a muscle, the best being thighs, upper, outer quadrant of the butt, or shoulder. NOTE: Inject straight in to make sure to hit the muscle.
- After injection, continue rescue breathing 2-3 minutes.
- If there is no change in 2-3 minutes, administer another dose and continue to breathe for them.
NOTE: If the second dose of naloxone does not revive them, something else may be wrong— either it has been too long and the heart has already stopped, there are no opioids in their system, or the opioids are unusually strong and require more naloxone (such as Fentanyl or carfentanil).
For more information, you should be able to find instructions in the Narcan kit, or inquire when picking up a Narcan kit about any opportunities to receive more in-depth training.
How to Use Narcan: Nasal Spray
Another resource that has helped make huge progress in fighting opioid overdose death rates is the Narcan (or Naloxone) nasal spray kit. The variation has made training people to administer the overdose antidote much easier and much less dangerous. Without needles, the nasal spray system helps eliminate the issue of blood contamination.
According to instructions posted through the Harm Reduction Coalition, there are about 5 steps for how to use Narcan with nasal spray.
- If the individual is not breathing perform rescue breathing for a few quick breaths.
- Attach the nasal atomizer (applicator) to the needleless syringe and assemble the glass cartridge of naloxone.
- Tilt the head back and spray half of the naloxone up one side of the nose (1cc) and half up the other side of the nose (1cc).
- If there is no breathing or breathing continues to be shallow, continue to perform rescue breathing for them while waiting for the naloxone to take effect.
- If after about 3 to 5 minutes there is no change, administer another dose of naloxone and continue to breathe for them.
NOTE: If the second dose of naloxone does not revive them, something else is wrong—either it has been too long and the heart has already stopped, there are no opioids in their system, or the opioids are unusually strong and require more naloxone (such as Fentanyl or carfentanil).
Regardless of if you use an intravenous Narcan kit or a nasal spray kit, Narcan should never be used as substitute for emergency medical care. In the event of an opioid overdose one should always call 911 right away, even if the individual wakes up. Narcan can wear off between 30-90 minutes, while the effects of the opioids can last much longer. It is possible that after Narcan wears off the overdose can return.
Also look into Narcan training programs in your area.
How to Use Narcan: Get More Help
When someone has to be revived from an opioid overdose it can be a pretty clear cut indication that something needs to be done in order to help them stay safe.
Another difficult aspect of how to use Narcan is that naloxone can cause uncomfortable opioid withdrawals. Because Narcan blocks the action of opioids in the brain, people can wake up feeling withdrawals practically immediately and try to use again. Of course this could result in another overdose.
Beyond administering Narcan to save someone’s life, take this as an opportunity to seek resources and start a conversation about getting them the help they need. Preserving life is important, but saving a life by changing a life can make a world of difference. There are empowering and innovative addiction treatment programs that specialize in addressing this chronic, progressive and fatal substance use disorder. After surviving an overdose presenting someone with the opportunity to get treatment may be the best chance they get.